Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 195, NWS Kansas City, MO

September 16, 2017Linn County, Kansas; Bates County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Sep 16, 2017, 5:04 PM CDT for Linn County, Kansas; Bates County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2017, 5:04 PM CDT (22:04 UTC)
Expired
Sep 16, 2017, 5:45 PM CDT
In force
41 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Linn County, KS, Bates County, MO

The radar

The Pleasant Hill radar (KEAX), 73 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.1 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

624 
WUUS53 KEAX 162204
SVREAX
KSC107-MOC013-162245-
/O.NEW.KEAX.SV.W.0195.170916T2204Z-170916T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
504 PM CDT SAT SEP 16 2017

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southeastern Linn County in east central Kansas...
  Bates County in west central Missouri...

* Until 545 PM CDT

* At 503 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles north of Mound City to near Pleasanton to
  near Fort Scott, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Butler, Adrian, Rich Hill, Pleasanton, Hume, Prescott, Amsterdam,
  Amoret, Rockville, Foster, Passaic, Worland and Ballard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3805 9425 3806 9438 3806 9461 3804 9462
      3804 9469 3826 9471 3848 9442 3844 9420
      3846 9409 3844 9407 3822 9408 3821 9405
      3803 9406 3805 9410 3804 9411 3806 9413
      3804 9420 3805 9421 3803 9423
TIME...MOT...LOC 2203Z 242DEG 38KT 3823 9480 3814 9468 3792 9471 

HAIL...0.75IN
WIND...60MPH
 
$$

Laflin
2 follow-up statements
306 
WWUS53 KEAX 162225
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
525 PM CDT SAT SEP 16 2017

KSC107-162234-
/O.CAN.KEAX.SV.W.0195.000000T0000Z-170916T2245Z/
Linn KS-
525 PM CDT SAT SEP 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINN COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3805 9425 3806 9461 3833 9461 3848 9442
      3844 9420 3845 9408 3844 9407 3822 9408
      3821 9405 3803 9406 3805 9410 3804 9411
      3806 9413 3804 9420 3805 9421 3803 9423
TIME...MOT...LOC 2224Z 270DEG 38KT 3832 9458 3823 9446 3801 9450 

$$

MOC013-162245-
/O.CON.KEAX.SV.W.0195.000000T0000Z-170916T2245Z/
Bates MO-
525 PM CDT SAT SEP 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR BATES COUNTY...

At 524 PM CDT, severe thunderstorms were located along a line
extending from 7 miles southeast of Linn Valley to 7 miles west of
Butler to 7 miles southeast of Hume, moving east at 45 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Butler, Adrian, Rich Hill, Hume, Amsterdam, Amoret, Rockville,
Foster, Passaic, Ballard and Worland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3805 9425 3806 9461 3833 9461 3848 9442
      3844 9420 3845 9408 3844 9407 3822 9408
      3821 9405 3803 9406 3805 9410 3804 9411
      3806 9413 3804 9420 3805 9421 3803 9423
TIME...MOT...LOC 2224Z 270DEG 38KT 3832 9458 3823 9446 3801 9450 

HAIL...0.75IN
WIND...60MPH
 
$$

Laflin
037 
WWUS53 KEAX 162241
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
541 PM CDT SAT SEP 16 2017

MOC013-162251-
/O.EXP.KEAX.SV.W.0195.000000T0000Z-170916T2245Z/
Bates MO-
541 PM CDT SAT SEP 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR BATES COUNTY WILL EXPIRE AT
545 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
up to 40 mph are still possible with these thunderstorms.

LAT...LON 3805 9425 3806 9461 3833 9461 3848 9442
      3844 9420 3845 9408 3844 9407 3822 9408
      3821 9405 3803 9406 3805 9410 3804 9411
      3806 9413 3804 9420 3805 9421 3803 9423
TIME...MOT...LOC 2241Z 242DEG 38KT 3840 9440 3831 9428 3809 9432 

$$

Laflin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 3:26 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Sep 16, 3:26 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
326 PM CDT Sat Sep 16 2017

.Discussion...
Issued at 326 PM CDT SAT SEP 16 2017

A band of showers and thunderstorms has developed just west of
I-35 this afternoon where the atmosphere has acquired some
weak/moderate instability. This activity has developed near a weak
mid-level impulse moving into western Missouri, but should
gradually weaken over the next few hours as it encounters a deeper
low-level stable layer over western and central Missouri.
Meanwhile the primary surface cold front is approaching the far
northwest tip of Missouri where a rather sharp temperature
gradient is separating mid/upper 80s over KS and MO from
mid/lower 60s across Nebraska. This boundary will slowly make its
way into northwest Missouri this evening and eventually reach the
I-35 corridor around 3 AM. The band of rain and storms that has
developed out ahead of the front is stabilizing the airmass over
KS and MO somewhat, but clearing and resulting destabilization
further west could still allow for a few stronger storms across
areas from near Topeka to just north of St Joseph later this
afternoon and this evening. Shear is rather weak so brief gusts to
50-60 mph and perhaps some marginally severe hail will be the
primary threats across these areas.

Storms may increase in coverage overnight as they push into
eastern KS and western/northern MO and become aided by a stronger
midlevel wave to the north, but with instability becoming
elevated they will likely lose some of their punch. Still, it
wouldn't be surprising to see some hail approaching an inch in a
few of the stronger storms through midnight or so, along with some
locally heavy rainfall. The front will become stalled just south
of US 50 on Sunday, and while a few storms are possible near this
boundary through the afternoon, the primary focus for additional
convection won't arrive until after dark Sunday evening when a
secondary mid-level impulse will move in from the southwest. Some
locally heavy rainfall is again possible with this activity
especially near the slowly retreating boundary, but the lack of a
strong low-level jet should keep the overall heavy rain/flash
flood threat on the low side. A series of weak upper-level
impulses will continue to stream into the area through Monday
evening keeping rain chances around through at least early
Tuesday.

Tuesday evening appears to be the most likely time to see a dry
period before another cold front brings another potential round of
storms to the area on Wednesday and into early Thursday.

&&

.Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1230 PM CDT SAT SEP 16 2017

Complex aviation forecast setting up for the next 18 to 24 hours.
Warm and humid airmass ahead of an advancing cold front is helping
to produce scattered showers and storms across northeastern KS and
northwestern MO. As the front moves southeast later this afternoon
and this evening, showers and storms should become a more
widespread. Have added a tempo group to try and capture the most
likely timing for storms into the terminals. In the wake of the
storms, showers or an area of rain is possible and as cooler air
moves in behind the front, ceilings will likely become low MVFR
and possibly IFR.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Hawblitzel
Aviation...CDB
Hazardous weather outlook, Sep 16, 3:38 AM CDT, 13 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
338 AM CDT Sat Sep 16 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-170845-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
338 AM CDT Sat Sep 16 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 A few strong to isolated severe storms will be possible this evening
 west of Interstate 35. The main threats will be for large hail and
 damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Thunderstorms are expected Sunday however, severe weather is not
 anticipated.

 Another round of thunderstorms are expected Monday afternoon. A few
 strong to isolated severe storms will be possible.

 Several rounds of showers and thunderstorms will be possible during
 the upcoming work week. Flooding may become a concern.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Sep 16, 3:45 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
345 PM CDT SAT SEP 16 2017

KSZ103-MOZ028-162115-
Leavenworth KS-Platte MO-
345 PM CDT SAT SEP 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEAVENWORTH AND
NORTHEASTERN PLATTE COUNTIES UNTIL 415 PM CDT...

At 345 PM CDT, Doppler radar was tracking a strong thunderstorm over
Leavenworth, moving northeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Leavenworth, Lansing, Platte City, Weston, Dearborn, Camden Point,
Tracy, Farley, Fort Leavenworth, Stillings, Beverly, Hoover and East
Leavenworth.

This includes the following highways...
 Interstate 29 between mile markers 14 and 30.
 Interstate 435 between mile markers 28 and 34.

LAT...LON 3953 9481 3953 9472 3939 9460 3935 9460
      3922 9500 3934 9510
TIME...MOT...LOC 2045Z 239DEG 32KT 3930 9496

Laflin
Special weather statement, Sep 16, 5:00 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
500 PM CDT SAT SEP 16 2017

MOZ014-015-022-023-031-162230-
Grundy MO-Carroll MO-Daviess MO-Livingston MO-Caldwell MO-
500 PM CDT SAT SEP 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAVIESS...GRUNDY...
NORTHWESTERN CARROLL...EASTERN CALDWELL AND LIVINGSTON COUNTIES UNTIL
530 PM CDT...

At 500 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gallatin to Braymer. Movement was
northeast at 45 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Chillicothe, Trenton, Braymer, Jamesport, Breckenridge, Wheeling,
Utica, Chula, Laredo, Ludlow, Mooresville, Tindall, Lock Springs,
Spring Hill and Dawn.

LAT...LON 3975 9338 3952 9377 3953 9387 3991 9394
      4027 9354 4026 9346
TIME...MOT...LOC 2200Z 225DEG 37KT 3988 9388 3958 9383

Laflin

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 4:28 PM CDTSevere Thunderstorm WarningEAXLinn47 min
Sep 16, 3:45 PM CDTSpecial Weather StatementEAXPlatte30 min
Sep 16, 5:00 PM CDTSpecial Weather StatementEAXGrundy, Livingston30 min
Sep 16, 5:39 PM CDTSpecial Weather StatementEAXGrundy, Sullivan51 min
Sep 16, 5:58 PM CDTSevere Thunderstorm WarningEAXAdair, Sullivan32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.